Hail, Kent
- When
- June 21, 1:07 PM EST
- Where
- Kent County, Betterton
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.370, -76.070
Hail with a thunderstorm was measured at 1.75 inches in diameter.
A cold frontal boundary moved south into the region during the morning hours of the 21st before stalling to the north of Maryland. This front served as a focal point for showers and thunderstorms to develop across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A cold frontal boundary moved south into the region during the morning hours of the 21st before stalling to the north of Maryland. This front served as a focal point for showers and thunderstorms to develop across the region. Some of the storms were severe, particularly in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 21, 12:23 PM EST, 44 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
123 PM EDT TUE JUN 21 2016
.SYNOPSIS...
A frontal boundary extended along the Interstate 95 corridor in
our region around midday and it should remain in that area into
this afternoon. The front is forecast to pass off the coast
tonight. Weak high pressure will cross the region on Wednesday. A
low pressure system will cross the southern Great Lakes Wednesday
night, passing over northern New Jersey on Thursday and moving to
our east Thursday night. High pressure will return for Friday and
persist through the weekend. A cold front will approach from the
west on Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe Thunderstorm Watch 278 is in effect until 9 PM EDT this
evening for Delaware, the eastern shore of Maryland, southern
New Jersey, and portions of southeastern Pennsylvania.
We were experiencing a continued break in the action around
midday with no precipitation in our region. The sky over our
northern counties was mostly sunny and there were high clouds over
the south.
The frontal boundary extended from around the Mason-Dixon Line,
across far northern Delaware to the New Jersey coast around
Seaside Heights at midday. Showers and thunderstorms were riding
eastward along the front from south central Pennsylvania. The
convection will begin to move into our forecast area during the
early afternoon with additional showers and thunderstorms
developing in the vicinity of the front.
Mixed layer CAPE values are forecast to increase to 1500 to 2000
J/kg over our central and southern counties with daytime heating.
We continue to expect strong thunderstorms to develop and the
potential exists for damaging wind gusts and hail along with
frequent cloud to ground lightning. Some of the thunderstorms may
produce rainfall of an inch or two in a short period of time
leading to localized flooding in areas of poor drainage. Our
recent dry conditions should prevent any widespread flooding from
occurring.
The showers and thunderstorms are forecast to move southeastward
after they develop. Meanwhile, dry air is expected to continue
filtering into our northern counties during the afternoon and that
area should remain rain-free.
Maximum temperatures are expected to be mostly in the 80s in the
northern part of our forecast area and near 90 degrees in the
south.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
A broad brush tonight. dewpoints rise a bit and there may be a
secondary band of convection that develops in E PA and NJ during
the early night, separate from the probably going out to sea SVR
over the Delmarva. Eventually the dry air aloft dominates near and
after midnight.
It will cool down significantly near and north of I-78 tonight
where pwat dries to .8". Sfc temps probably down into the 50s (FWN
and MPO 53). It will be more difficult to cool below normal from
PHL south and east where residual warmth and rh will be difficult
to erode behind the cold front.
Note the 50s in southern NYS and N central PA at 10z this
morning.
Patchy dense fog possible late at night, especially nw NJ and e
PA countryside.
Wind becoming northwest everywhere.
This part of the forecast was a 50 50 blend of the 00z/21 gfs/nam
mos with adjustments as needed.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Wednesday...Weak high pressure will slide across the Mid-
Atlantic, keeping us dry for the day.
Thursday...Low pressure will cross the lower Great Lakes region
pushing east through the day. The low will cross our area Thursday
afternoon/evening and then move off to the northeast late
Thursday.
Thursday could be quite an active day across the region. The
center of the low looks to move across Pennsylvania and into
northern NJ, and with considerable moisture available we could see
some decent rainfall across our area. Meanwhile, the southern
portions of the forecast areas will remain firmly placed in the
warm sector, allowing for destabilization to occur through the
day. The possibility for strong to possibly severe thunderstorms
will continue across the area, especially the Delmarva and extreme
southern NJ.
With the recent spate of dry weather across our region, we could
certainly use some good rainfall. However, PWATs are running high,
1.50-2.00 inches and this could very well lead to heavy rain
falling across the forecast area. We will need to monitor the
threat for any flood/flash flood concerns. At this time, expect
poor drainage and low lying areas may experience localized
flooding.
Friday through Sunday...Surface high pressure will build across
the region, drying us out through the weekend. With an east
southeast flow at the surface, especially along the coast, we will
be slightly cooler through the weekend than we have been the past
few days. Highs will reach into the 80s on Friday and Saturday but
the airmass will modify through the weekend and by Sunday, we will
see temperatures creeping back into the upper 80s to lower 90s.
Monday...Low pressure will cross eastern Canada early in the
week. The attendant cold front will approach our area from the
west on Monday. The models show that the front will move through
our area sometime later Monday or Tuesday but some timing and
strength issues remain.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...VFR sct-bkn aoa 5000 ft. Showers/tstms vicinity the TAF
sites from KPNE/KPHL/KILG southeastward to KACY and KMIV sometime
between 18z and 24z/21. Pls see TAFS for our best effort on timing
and keep checking through the day. Thinking strongest storms with
brief IFR conditions in heavy rain, possible hail and potential
westerly wind gusts 40-50kt vicinity KMIV and KACY. This latter
expectation is subject to change. Otherwise, gradient west wind to
15-18kt KRDG/KABE and possibly KTTN by midday. Vicinity KPHL the
gradient wind is predominantly southwest with a possible period of
gusts to 20 kt early this afternoon. Meanwhile vicinity KACY and
KMIV gradient southwest wind gusts to around 23 kt are expected
this afternoon.
This evening...Mainly VFR cigs. A chance of showers and
thunderstorms from around KPHL southeastward which could briefly
lower conditions to MVFR or IFR.
Late Tonight...VFR becoming Clear with a northwest wind. patchy
mvfr fog possible at the non urban taf sites.
OUTLOOK...
Wednesday through Wednesday evening...mainly VFR.
Late Wednesday night through Thursday evening...Conditions
varying between VFR and MVFR with a chance of showers. Also, there
is a chance of thunderstorms that may reduce conditions into the
IFR category.
Late Thursday night and early Friday morning...Mainly VFR with
patchy fog possibly reducing the ceiling and visibility into the
MVFR or IFR range.
Late Friday morning through Saturday...Mainly VFR.
&&
.MARINE...
SCA issued for the DE and far southern NJ waters where the NAM
continues highlighting 25 kt gradient sw wind gusts this
afternoon. Also expect probable sct 35-50 kt westerly wind gusts
associated with thunderstorms this afternoon/ evening.
Winds and seas probably below sca criteria late tonight behind
the cold front.
RIP CURRENTS...There is a moderate risk for the formation of
dangerous rip currents today along the southern and central New
Jersey shore and at the Delaware Beaches. Across the Monmouth
County shore, a cold front has arrived, bringing a shift to
northwesterly flow, limiting the risk there.
OUTLOOK...
Wednesday through Thursday...No marine headlines are anticipated.
Thursday night and Friday...Wave heights on our ocean waters may
build near 5 feet in a southeast to northeast flow.
Friday night and Saturday...No marine headlines are anticipated.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for ANZ430-
431-453>455.
&&
Synopsis...Meola
Near Term...Iovino/Franck
Short Term...Drag
Long Term...Meola
Aviation...Drag/Meola
Marine...Drag/MeolaHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 119 PM EDT TUE JUN 21 2016 NJZ001-007>010-012>015-PAZ054-055-061-062-105-221730- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-CARBON-MONROE-LEHIGH-NORTHAMPTON-UPPER BUCKS- 119 PM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ060-103-104-106-221730- BERKS-WESTERN MONTGOMERY-EASTERN MONTGOMERY-LOWER BUCKS- 119 PM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING SHOULD BE ACCOMPANIED BY DAMAGING WIND GUSTS, LARGE HAIL, BRIEF POOR DRAINAGE FLOODING RAINS, AND DANGEROUS CLOUD TO GROUND LIGHTNING, PRIMARILY DELAWARE, MARYLANDS EASTERN SHORE, SOUTHERN NEW JERSEY AND POSSIBLY EXTREME SOUTHEAST PENNSYLVANIA. THE PRIMARY THREAT REGION FOR DAMAGING THUNDERSTORMS IS TO THE SOUTH AND EAST OF PHILADELPHIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY THAT MAY BE ACCOMPANIED BY STRONG WIND GUSTS, HAIL, HEAVY DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DEZ001>004-MDZ008-012-015-019-020-NJZ016>023-027-PAZ070-071-101-102- 221730- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER- EASTERN CHESTER- 119 PM EDT TUE JUN 21 2016 ...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY THAT MAY BE ACCOMPANIED BY STRONG WIND GUSTS, HAIL, HEAVY DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NJZ024>026-221730- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- 119 PM EDT TUE JUN 21 2016 ...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS ALONG THE SOUTHERN AND CENTRAL NEW JERSEY SHORE AND AT THE DELAWARE BEACHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY THAT MAY BE ACCOMPANIED BY STRONG WIND GUSTS, HAIL, HEAVY DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ430-431-451>455-221730- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 119 PM EDT TUE JUN 21 2016 ...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY THAT MAY BE ACCOMPANIED BY STRONG WIND GUSTS, HAIL AND DANGEROUS CLOUD TO SURFACE LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ450-221730- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- 119 PM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ARE EXPECTED TO PRODUCE WESTERLY WIND GUSTS EASILY IN EXCESS OF 35 KT, DANGEROUS CLOUD TO SURFACE LIGHTNING AND POSSIBLY HAIL. THE MAIN THREAT REGION COVERS THE DELAWARE WATERS INTO SOUTHERN NEW JERSEY, SOUTH OF BARNEGAT LIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY THAT MAY BE ACCOMPANIED BY STRONG WIND GUSTS, HAIL AND DANGEROUS CLOUD TO SURFACE LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1254 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM TSTM WND DMG EDGEBROOK 40.19N 74.65W
06/21/2016 MERCER NJ NEWSPAPER
LARGE TREES DOWNED. POWER LINES DOWNED.
&&
EVENT NUMBER PHI1601265
POThe Dover AFB radar (KDOX), 81 km away, was scanning. The volume nearest the first event began at 18:05 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail with a thunderstorm was measured at 1.75 inches in diameter.
Thunderstorm winds knocked down trees and wires.
Multiple trees were knocked down due to thunderstorm winds.
Several trees down due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632299, 632300, 632301, 632302.